Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 123, NWS New Orleans, LA

June 15, 20034 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 15, 2003, 1:35 PM CDT for 4 parishes in Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2003, 1:35 PM CDT (18:35 UTC)
Expired
Jun 15, 2003, 2:15 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, West Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:35 AM CDT, 12 hours earlier.

Area forecast discussion, Jun 15, 1:35 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
135 AM CDT SUN JUN 15 2003

ALMOST A CARBON COPY OF THE FORECAST EXPECTED THIS MORNING WITH NO
MAJOR CHANGES IN THE PATTERN ANTICIPATED FOR THE NEXT FEW DAYS. HIGH
PRESSURE ANCHORED OVER THE ATLANTIC CONTINUES TO AFFECT THE GULF
COAST REGION WITH SOUTHERLY FLOW PERSISTING. A BROAD UPPER TROF
AFFECTING THE SOUTHEAST STATES ALSO REMAINS FAIRLY STAGNANT WITH
EMBEDDED DISTURBANCES CONTINUING TO TRAVERSE EASTWARD ALONG THE
BASE. BOTH THE ETA AND THE GFS SUGGEST THIS PATTERN TO HOLD AT LEAST
INTO MID WEEK BEFORE THE RIDGE OUT WEST EXPANDS ALLOWING THE UPPER
TROF TO MOVE EASTWARD. IF THE GFS IS CORRECT IN THIS ANALYSIS...THIS
MAY BRING A TEMPORARY HALT TO THE WET WEATHER CONDITIONS THAT HAS
BEEN DOMINATING THE ENTIRE CWA/PWA. IN THE SHORT TERM...HEAVY RAINS
REMAIN THE PRIMARY CONCERN TODAY AND MONDAY ALTHOUGH QPF GUIDANCE
FROM HPC DOES NOT INDICATE ANY WIDESPREAD OR MAJOR PROBLEMS.

PRELIM NUMBERS...

MCB 88/69/87/69 6464  BTR 88/71/87/71 6464
MSY 89/74/88/74 5353  GPT 88/72/87/72 5353

.NEW...NONE
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Jun 15, 11:00 AM CDT, 2 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
LATER TODAY AND CONTINUE INTO THE EARLY EVENING HOURS AIDED BY A
SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE REGION.
LOCALLY HEAVY RAINFALL OF UP 2 INCHES PER HOUR AND WIND GUSTS OF 40
TO 45 MPH ARE THE MAIN HAZARDS POSSIBLE WITH THESE THUNDERSTORMS.

FLOODING CONCERNS...SOIL CONDITIONS ARE NEARLY SATURATED DUE TO
RECENT RAINFALL. THEREFORE PERIODS OF HEAVY RAIN IN AND NEAR THE
STRONGER STORMS MAY BRIEFLY CAUSE PONDING ON ROADWAYS AND MINOR
FLOODING AROUND LOW LYING AND FLOOD PRONE AREAS. LOCATIONS ACROSS
SOUTHWEST MISSISSIPPI LEADING INTO SOUTHEAST AND SOUTH CENTRAL
LOUISIANA HAVE THE HIGHEST POTENTIAL FOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST EACH DAY AS UPPER
LEVEL DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:09 PM CDTTornado WarningLIXPointe Coupee, West Feliciana21 min
Jun 15, 2:07 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Feliciana38 min
Jun 15, 2:15 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena45 min
Jun 15, 2:59 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa46 min
Jun 15, 3:26 PM CDTTornado WarningLIXTangipahoa, Washington34 min
Jun 15, 3:51 PM CDTSpecial Marine WarningLIX84 min
Jun 15, 4:04 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa, Washington56 min
Jun 15, 4:10 PM CDTSpecial Marine WarningLIX2 hr
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington62 min
Jun 15, 5:08 PM CDTSpecial Marine WarningLIX52 min
Jun 15, 2:48 PM CDTFlash Flood WarningLIXAmite, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.